Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 71, NWS New Orleans, LA

April 8, 20034 parishes in Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Apr 8, 2003, 8:47 AM CDT for 4 parishes in Louisiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2003, 8:47 AM CDT (13:47 UTC)
Expired
Apr 8, 2003, 9:30 AM CDT
In force
43 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Jefferson Parish, LA, Orleans Parish, LA, Plaquemines Parish, LA, Saint Bernard Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 1.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 081347
SVRNEW
LAC051-071-075-087-081430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
846 AM CDT TUE APR 8 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF TIMBERLANE
  ORLEANS PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...NEW ORLEANS...EAST NEW ORLEANS
  PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF BELLE CHASSE
  ST. BERNARD PARISH IN SOUTHEAST LOUISIANA

* UNTIL 930 AM CDT

* AT 844 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM NEAR BELLE CHASSE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LAKE CATHERINE AT 905 AM CDT
   YSCLOSKEY AT 910 AM CDT

SEVERE THUNDERSTORMS CAN CAUSE TORNADOES WITH LITTLE OR NO WARNING.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2963 8972 2965 9006 2992 9006 2993 9013
          3003 9011 3007 8995 3016 8985 3009 8981
          3007 8969 2997 9003 2991 8933 2972 8942
          2966 8942 2964 8948

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:15 AM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, Apr 8, 3:15 AM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
315 AM CDT TUE APR 8 2003

SURFACE FRONT MOVEMENT HAS INCREASED TO 30 TO 35 KT. GRADIENT WINDS
WILL START TO AFFECT COASTAL WATERS EARLIER THAN EXPECTED. WILL
RAISE SMALL CRAFT ADVISORIES ALL LEGS IN FIRST PERIOD RATHER THAN
SECOND.
..........................................................
ETA AND AVN MODELS CLOSE WITH ETA A TAD FASTER ON EDGING MAIN TROUGH
EAST OF THE AREA THIS AFTERNOON. PREFER SLOWER AVN SOLUTION.
SATELLITE IMAGERY SHOWS IMPULSE MOVING NORTHEAST OUT OF TEXAS OVER
NORTHWEST GULF WHICH APPEARS FURTHER NORTH THAN AVN MODEL OR ETA
MODELS SUGGEST FOR THE 06Z POSITION. IN ADDITION SURFACE ANALYSES
SHOWS EAST TO WEST BOUNDARY ACROSS COASTAL WATERS ADDING LIFT TO
GULF MOISTURE INFLUX. ALSO MAIN SHORT WAVE DROPPING SOUTHEAST IN THE
CENTRAL PLAINS APPEARS TO BE A TAD SLOWER THAN ETA SUGGESTS. WILL
KEEP THREAT OF THUNDERSTORMS IN THROUGH THE MORNING HOURS...WITH A
FEW POSSIBLY SEVER. APPEARS MAIN THREAT WILL BE RAINFALL AND
POSSIBLE FLOODING AS ALL ADDITIONAL NOW SHOULD BE RUNOFF. RAINFALL
ESTIMATES ARE 2 TO 4 INCHES IN THE SOUTH PORTION OF BATON ROUGE
PARISH WITH 1 TO 1.25 INCHES FOR PARISHES NORTH OF LAKE
PONTCHARTRAIN.  WILL MAINTAIN FFA THROUGH TODAY. IMPROVING
CONDITIONS IN STORE FOR THE LATE AFTERNOON HOURS WITH GENERAL
CLEARING AND COOLER TREND IN STORE FOR REMAINDER OF WEEK. THICKNESS
PROGGS SHOW SIGNIFICANT AMOUNT OF SUBSIDENCE AND COOLING BEHIND THIS
TROUGH. WILL GO WITH NEAR FREEZING TEMPERATURES IN SOUTHWEST MS
COUNTIES FOR WEDNESDAY NIGHT/THURSDAY MORNING. IN MARINE ZONES LOOKS
LIKE EXERCISE CAUTION WILL HOLD FOR TODAY...HOWEVER...WINDS IN
EXCESS OF 25 KNOTS WILL OCCUR AS INFLOWS INTO STRONG CONVECTIVE
CELLS. WILL RAISE SMALL CRAFT ADVISORYS TONIGHT.

MCB 65/43/55/33 8000  BTR 65/44/56/34 8000
MSY 68/50/58/43 +100  GPT 71/46/57/35 +100

.NEW...SMALL CRAFT ADVZY COASTAL WATERS KPQL TO ATCHAFALAYA RIVER
       INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS.
LA...FLOOD WATCH LAZ034>040-046>050-056>065.
MS...FLOOD WATCH MSZ068>071-077-080>082.
Hazardous weather outlook, Apr 8, 6:00 AM CDT, 2 hours 47 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-081800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
600 AM CDT TUE APR 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS MORNING
ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI. DAMAGING WIND
GUSTS AND HEAVY RAINFALL WILL BE THE PRIMARY THREATS. A VERY
MOIST...WARM...AND UNSTABLE AIRMASS...COMBINED WITH A COLD FRONT AND
UPPER LEVEL DISTURBANCES...WILL CONTINUE TO CAUSE SCATTERED TO
NUMEROUS THUNDERSTORMS THIS MORNING.

HEAVY RAINFALL AND FLOODING...
THUNDERSTORMS WILL HAVE THE POTENTIAL TO REPEAT OVER THE SAME AREAS
THROUGH THIS MORNING...ESPECIALLY ACROSS AREAS OF SOUTHEAST
LOUISIANA NORTH AND WEST OF LAKE PONTCHARTRAIN AND COASTAL
MISSISSIPPI. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES WITH
LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE THROUGH THIS MORNING. THIS
WILL RESULT IN THE THREAT OF FLOODING OF SMALL STREAMS AND URBAN
AREAS ALONG WITH FLOODING OF LOW LYING AREAS AND UNDERPASSES. THE HEAVY
RAINFALL WILL CAUSE NUMEROUS RIVERS TO RISE TO NEAR OR ABOVE FLOOD
STAGE OVER THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED ACROSS THE COASTAL
WATERS TODAY AND CONTINUE INTO THURSDAY. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED TUESDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 7:05 PM CDTSpecial Marine WarningLIX55 min
Apr 7, 8:01 PM CDTSpecial Marine WarningLIX59 min
Apr 8, 2:59 AM CDTTornado WarningLIXSaint Helena, Tangipahoa31 min
Apr 8, 6:50 AM CDTSpecial Marine WarningLIX55 min
Apr 8, 7:37 AM CDTSevere Thunderstorm WarningLIXSaint James, Saint John the Baptist53 min
Apr 8, 7:44 AM CDTTornado WarningLIXSaint James, Saint John the Baptist31 min
Apr 8, 8:26 AM CDTSpecial Marine WarningLIX2 hr
Apr 8, 8:26 AM CDTSpecial Marine WarningLIX2 hr
Apr 8, 10:25 AM CDTSpecial Marine WarningLIX95 min
Apr 8, 10:25 AM CDTSpecial Marine WarningLIX95 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.